MAUDE Adverse Event Report: NEUWAVE MEDICAL, INC. NEUWAVE LK PROBE 15CM 17GA; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES

NEUWAVE MEDICAL, INC. NEUWAVE LK PROBE 15CM 17GA; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Catalog Number LK15
Health Effect - Clinical Codes Hematoma (1884); Hematuria (2558); Blood Loss (2597)
Date of Event 01/01/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint #: (b)(4).The lot was not provided; therefore, a manufacturing record evaluation could not be performed.
 
Event or Problem Description
It was reported via literature entitled: effect of tumor complexity and technique on efficacy and complications after percutaneous microwave ablation of stage t1a renal cell carcinoma: a single-center, retrospective study.Authors: marki e.Klapperich, bs, e.Jason abel, md, timothy j.Ziemlewicz, md, sara best, md, meghan g., lubner, md, stephen y.Nakada, md, j.Louis hinshaw, md, christopher l.Brace, phd, fred t.Lee, jr, md and shane a.Wells, md.Citation: radiology: volume 284: 272¿280, number 1¿july 2017; https://doi.Org/10.1148/radiol.2016160592.The purpose of this retrospective study was to evaluate the effects of tumor complexity and technique on early and midterm oncologic efficacy and the rate of complications for 100 consecutive biopsy-proved stage t1a renal cell carcinoma (rcc) tumors treated with percutaneous microwave ablation.Rcc who underwent microwave ablation from march 2011, the inception of our microwave ablation program, to june 2015 was identified from an institutional database.Mean age: 66 +/- 9.4 (44¿87); m 68/96 (70.8).F 28/96 (29.2).During the procedure, a 2.45-ghz, gas-cooled microwave ablation system with 17-gauge antennas that can be powered simultaneously was used for all cases (certus 140; neuwave medical, madison, wis).There were 11 (11%) complications within 30 days of the procedure: five clavien-dindo grade i complications, three grade ii complications, one grade iii complication, and two grade iv complications.There were no grade v complications.Three complications were directly related to the ablation procedure.A retroperitoneal hematoma necessitating transfusion developed after anticoagulation was resumed in a patient with chronic pulmonary emboli (renal score, 6).Two patients (renal score, 6 and 8) developed hematuria necessitating bladder irrigation and discharge with an indwelling bladder catheter.The remaining complications included corneal abrasion, urinary retention, urinary tract infection, prerenal azotemia, viral prodrome, asymptomatic bradycardia, myocardial infarction, and stroke.Six late complications developed during imaging follow-up.Six asymptomatic urinomas were detected in six patients a mean of 173.5 days (range, 112¿209 days) after ablation.Three urinomas were associated with renal cortex volume loss and resulted in partial or diffuse renal atrophy.To date, there have been no instances of progression to metastatic disease and no rcc-related deaths.In conclusion, percutaneous microwave ablation of stage t1a rcc is an effective and safe treatment option for low, moderate, and high complexity rcc in short and midterm follow-up.Continued follow- up to establish long-term oncologic efficacy and comparison to competing ablation modalities and surgery appear warranted.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Corrected data: additional information requested and received.Additional information was requested and the following was obtained: can you please confirm the complications associated with clavien-dindo grade i, ii, ii, and iv? does the surgeon believe that these or any of the complication mentioned in the article are related to an alleged deficiency of a neuwave device? if yes, please explain.Response: urinoma¿s were discovered at 6 month follow up, therefore are not assigned a clavien-dindo complication score.See quoted reference in paper about clavien dindo scoring.Urinoma¿s are the consequence of depth of probe placement (tips in renal sinus/calyces) and are not the result of faulty or defective antennas.

Brand Name
NEUWAVE LK PROBE 15CM 17GA
Common Device Name
SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Manufacturer (Section D)
NEUWAVE MEDICAL, INC.
3529 anderson st
madison 53704
MDR Report Key8411893
Report Number3008769756-2019-00015
Device Sequence Number2170141
Product Code NEY
UDI-Device Identifier00853719006357
UDI-Public00853719006357
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K160936
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source literature
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberLK15
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/12/2019
Supplement Date Received by Manufacturer03/12/2019
Initial Report FDA Received Date03/12/2019
Supplement Report FDA Received Date03/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NWA1US1N; NWA1US1N
Outcome Attributed to Adverse Event Required Intervention;